Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
jerry2010

Should I take Accutane?

Hey Guys! This is my story... I've had mild acne for the past few years now. I never really have more than 4 pimples on my face at a time.. but the thing is I get breakouts monthly.. So the red marks from old pimples tend to fade away, but I always get new pimples when those red marks go away. My face is frequently clear from pimples, but the red marks always take months to go away and make my acne look a lot worse than it is.. So I guess i have a problem actually PREVENTING acne.. I think it is because of all the blackheads that are covering my face.. I find that the spots where I get pimples are where the blackheads are.. maybe this is my body trying to cleanse itself from the inside out?

I have found that my skin is VERY sensitive, it is never oily, just very dry.. I used cetaphil gentle skin cleanser for a bit, but it was very harsh on my skin and would make it very very dry.. I used to cleanse, and ex-foliate regularly but the blackheads still stay.. I also used BP regularly and it only irritated my skin / made it worse.. I also tried proactiv and it did not work... so right now I only wash my face with water once a day and moisturize.. my skin has been getting better but the blackheads still stay. I also see the red marks fading on a weekly basis.. but agian, the blackheads stay, with the occasional breakout.

I'm about to go to a doctor / dermatologist.. I'm wondering if antibiotics or accutane would be good for me. Blackheads seem to be the main problem causing the pimples, then causing the red marks and I heard Accutane gets rid of blackheads.. I don't know if antibiotics would be the right choice... but after research, I really want to try accutane. What do you guys think? Here are some pictures.. please let me know if you have any advice / insight

post-143991-1295042558_thumb.jpg

post-143991-1295042517_thumb.jpg

post-143991-1295042297_thumb.jpg

post-143991-1295042297_thumb.jpg

post-143991-1295042517_thumb.jpg

post-143991-1295042558_thumb.jpg

Share this post


Link to post
Share on other sites
That doesn't even look that bad, i wouldn't suggest Accutane.

Well the problem itself (or a big part of it) stems from blackheads i think.. and nothing ealse has helped to remove them.. So i'm thinking why not try accutane? It helps clears blackheads as well as acne and I have seen other cases where people went on it with mild acne and the results looked great! hmm...

Share this post


Link to post
Share on other sites
Have you tried Retin A? I think that something like that may be all you need! Good luck :)

does it help with blackheads and or red marks? and is that something a dermatologist / doctor would prescribe?

Share this post


Link to post
Share on other sites

I was prescribed Retin A when my only problem was black heads and mild acne and it worked. I quit using it when my skin cleared. A couple of years later when I wasn't using any acne treatments my face exploded and I went on Accutane, but for my mild acne and black heads Retin A did the trick. I also used Tazorac, but Retin A was better for me. Hope this helps. :)

Oh and I didn't have any inflammation or old red marks so I don't know about that.

Edited by pretty_kitty

Share this post


Link to post
Share on other sites

I highly doubt that you´d even get a prescription for Accutane from a dermatologist.

1.) your acne is mild

2.) you haven´t been on antibiotics or Retin-A

No doubt that Accutane would clear your skin, but it´s a very potent drug, and it´s supposed to be a "last resort" kind of treament for severe (mostly cystic ) acne, after you´ve tried all other options.

Share this post


Link to post
Share on other sites
Guest Zapotee

first and foremost, you don't look bad at all .... keep that in mind:)

May I ask: Are you being left with depressed marks or intentations on your skin after each breakout? I ask because it is hard to tell from the pictures. That to me is the deciding factor.

What I'm about to say is just from my humble experience, so take it with a grain of salt:

If the acne is not scarring ( meaning you are only being left with red marks that will fade over time) I would go the antibiotic & RetinA or other topicals course. I had very good results (albeit temporary) with a combo of Solodyne and RetinA Micro. My acne was 95% controlled for over two years in this regimen. You cannot take Solodyne long term, so I would come off of it. There is many antibiotics you could try.

The turning point for me, in terms of pursuing accutane, is when my acne started to leave depressed scars ( rolling scars). That is when I decided that I had to stop this disease in its tracks. For me, I think the emotional toll of dealing with acne scars was much greater than the risk posed by this medicine. I have seen it first hand. My very good friend had a bout of acne that lasted a little over a year and left her significantly scarred. She was the one who told me not to waste more time with other things.

As others said, accutane is a last resort sort of thing. I mean, I tried 16 years worth of treatments before I went on it. I'm still a month ( possibly two) away from finishing my course but I'm glad I gave myself a chance.

Edited by Zapotee

Share this post


Link to post
Share on other sites

Thanks for your advice guys :D It's much appreciated.. and none of the acne leaves scars.. just red marks that eventually fade.. My problem is essentially: blackheads, red marks and actually preventing acne. So I'm guessing Retin-A would be the right choice for me? From what I have heard it helps with both blackheads / red marks and it also helps skin heal faster.. So it would be perfect!

But what would be the difference between an antibiotic and Retin-A? And would there be a specific type of antibiotic that would most likely help my type of acne? And does anyone know if doctors are able to prescribe Retin-A or antibiotics.. or just dermatologists?

Share this post


Link to post
Share on other sites
Thanks for your advice guys :D It's much appreciated.. and none of the acne leaves scars.. just red marks that eventually fade.. My problem is essentially: blackheads, red marks and actually preventing acne. So I'm guessing Retin-A would be the right choice for me? From what I have heard it helps with both blackheads / red marks and it also helps skin heal faster.. So it would be perfect!

But what would be the difference between an antibiotic and Retin-A? And would there be a specific type of antibiotic that would most likely help my type of acne? And does anyone know if doctors are able to prescribe Retin-A or antibiotics.. or just dermatologists?

I believe Clindamycin is frequently prescribed for acne, but your dermatologist will decide what´s best for you. Don´t know if other doctors (I´m guessing you mean a family doctor) can/will prescribe these things to you, in my country they more than likely would if you´re an informed patient who shows knowledge about acne and makes good suggestions.

Retin-A helps with red marks, not to the same extent in everyone of course. In my case, it was the best thing I ever did for my red marks, they disappeared by 80%, with ongoing improvement over many months.

Share this post


Link to post
Share on other sites

I have very sensitive skin, it doesn't react to well to chemicals on it.. not even cetpahil.. so I'm wondering if Retin-A would be too harsh for my skin?? hmm

Share this post


Link to post
Share on other sites
Guest Zapotee

I have very sensitive skin also. I found that if I waited at least 1/2 hour after washing my face to apply the RetinA, I would get less sensitivity. Also, I would apply a very thin film. I used RetinA Micro.

I wouls get some redness and peeling at the beginning of each treatment but both would subside as time passed. Also, I did experience IBs each time I was on RetinA.

I am actually going to be using RetinA as maintenance after my accutane course is completed.

Share this post


Link to post
Share on other sites

how long have you been using it for zap? and has your skin gotten better? and if you have red marks or blackheads did they start to go away?

Share this post


Link to post
Share on other sites
I have very sensitive skin, it doesn't react to well to chemicals on it.. not even cetpahil.. so I'm wondering if Retin-A would be too harsh for my skin?? hmm

I was expecting Retin A to cause my skin to peel and be really dry, but I never peeled (probably because of my super oily skin. I used .04% and it wasn't too harsh.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×